Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 59, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 14, 2013, 3:21 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2013, 3:21 AM HST (13:21 UTC)
- Expired
- Nov 14, 2013, 3:11 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
255 WWHW70 PHFO 141321 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 321 AM HST THU NOV 14 2013 ...WIND WARNING CANCELLED AND WIND ADVISORY NOW IN EFFECT... .A JET STREAM NEAR THE BIG ISLAND WILL KEEP STRONG SOUTHWEST WINDS BLOWING OVER THE SUMMITS TODAY. HIZ028-150230- /O.CAN.PHFO.HW.W.0014.000000T0000Z-131114T1600Z/ /O.NEW.PHFO.WI.Y.0059.131114T1321Z-131115T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 321 AM HST THU NOV 14 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...SOUTH 30 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH FOR ELEVATIONS ABOVE 12000 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... USE EXTRA CAUTION WHEN DRIVING OR HIKING TO THE SUMMITS. BE CAREFUL WHEN OPENING AND CLOSING DOORS. && $$ DONALDSON
1 follow-up statement
407 WWHW70 PHFO 150111 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 311 PM HST THU NOV 14 2013 ...WIND ADVISORY FOR THE BIG ISLAND SUMMIT IS CANCELLED... HIZ028-150215- /O.CAN.PHFO.WI.Y.0059.000000T0000Z-131115T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 311 PM HST THU NOV 14 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS AT THE BIG ISLAND SUMMITS HAVE DROPPED BELOW ADVISORY CRITERIA AND ARE NOT EXPECTED TO STRENGTHEN AGAIN IN THE NEAR TERM. $$ FOSTER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 13, 8:30 PM HST, 6 hours 51 minutes earlier.
Area forecast discussion, Nov 13, 8:30 PM HST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST WED NOV 13 2013 .SYNOPSIS... A LOW ALOFT NORTH OF THE AREA AND A BAND OF MOISTURE MOVING OVER THE ISLANDS FROM THE SOUTHEAST ARE BRINGING A THREAT OF HEAVY RAINFALL AND THUNDERSTORMS. THE HIGHEST CHANCE FOR FLOODING RAINS WILL BE ON THE BIG ISLAND THROUGH THE EVENING...SPREADING UP TO MAUI COUNTY AND OAHU THROUGH TONIGHT. THE SYSTEM WILL BE WEAKENING AS IT MOVES NEAR KAUAI ON FRIDAY. IMPROVING CONDITIONS ARE IN STORE DURING THE WEEKEND. && .DISCUSSION... SATELLITE LOOPS SHOW A BROAD NORTHEAST TO SOUTHWEST CLOUD BAND OVER THE ISLANDS WITH ITS NORTHWEST EDGE OVER THE KAIWI CHANNEL. THE BAND HAS BEEN MOVING TOWARD THE NORTHWEST AND BECOMING WIDER WITH CLOUD TOPS COOLING OVER THE PAST SEVERAL HOURS. RADAR AND SATELLITE LOOPS SHOW ISOLATED THUNDERSTORMS IN THE BAND OVER WATER TO THE SOUTHWEST OF THE BIG ISLAND BUT THE CLOUDS OVER THE ISLANDS ARE MOSTLY LAYERED CLOUDS THAT ARE PRODUCING LITTLE OR NO PRECIPITATION. MOISTURE ASSOCIATED WITH A FRONT THAT PASSED OVER THE ISLANDS LAST WEEKEND HAS BEEN LINGERING SOUTHEAST OF THE BIG ISLAND. THE GLOBAL MODELS ARE IN GOOD AGREEMENT SHOWING THIS MOISTURE MOVING NORTHWEST OVERNIGHT. SINCE THE ATMOSPHERE IS SOMEWHAT UNSTABLE THANKS TO A LOW ALOFT NORTHWEST OF THE AREA THE MOISTURE MOVING OVER THE ISLANDS BRING THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS TO THE BIG ISLAND AND MAUI COUNTY...POSSIBLY REACHING OAHU LATE. THE GFS MODEL SHOWS PRECIPITABLE WATER VALUES INCREASING TO OVER 2 INCHES ACROSS THE BIG ISLAND THIS EVENING WITH A SURGE OF DEEP MOISTURE REACHING OAHU LATE. THE JET STREAM MAY REMAIN STRONG ENOUGH TO TRIGGER HEAVY SHOWERS AND THUNDERSTORMS ALONG THIS AREA OF DEEP MOISTURE...AND A FLASH FLOOD WATCH REMAINS IN PLACE FOR THESE ISLANDS THROUGH THE DAY TOMORROW. THE GFS AND ECMWF SHOW THE SURFACE TROUGH STRENGTHENING NEAR MAUI COUNTY AND OAHU ON THURSDAY...WHICH POINTS TOWARDS THE CENTRAL PORTION OF THE STATE HAVING THE HIGHEST RISK OF FLOODING TOMORROW. IN ADDITION TO THE FLOOD RISK...THE HIGH SUMMITS OF THE BIG ISLAND REMAIN UNDER A HIGH WIND WARNING AND A WINTER WEATHER ADVISORY THROUGH TONIGHT. THE JET STREAM OVERHEAD IS PRODUCING THE STRONG SOUTHWESTERLY WINDS THE HIGHEST WIND OBSERVATIONS HAVE BEEN FLUCTUATING AROUND THE 55 MPH WARNING LEVEL TODAY...AND WEAKENING WINDS ARE DUE TOMORROW AS THE JET STREAM LIFTS NORTHWARD. EXPECT A COUPLE OF INCHES OF WET SNOW OVERNIGHT...WITH CONDITIONS BECOMING TOO WARM FOR ADDITIONAL SNOWFALL ON THURSDAY. DESPITE THE LOW ALOFT AND THE ABUNDANT MOISTURE OVER THE ISLANDS... THE WEATHER AS OF 830 PM IS RATHER QUIET WITH VERY LITTLE RAINFALL REPORTED OVER THE PAST FEW HOURS. APPARENTLY THERE HAS NOT BEEN ENOUGH INSTABILITY TO TAP INTO ALL THE MOISTURE. WE HAVE UPDATED THE FORECASTS TO DECREASE THE CHANCE OF SHOWERS THIS EVENING. IF CONDITIONS REMAIN THIS QUIET MORE UPDATES MAY BE REQUIRED. THE GLOBAL MODELS SHOW THE MOISTURE BAND WILL CONTINUE TO MOVE WESTWARD TO KAUAI ON THURSDAY NIGHT AND FRIDAY...BUT THERE IS A LARGE AMOUNT OF UNCERTAINTY AS TO WHETHER OR NOT THE BAND WILL HOLD TOGETHER LONG ENOUGH TO POSE A FLOOD RISK AT THAT TIME. RIDGING ALOFT WILL BE SPREADING OVER THE ISLANDS FROM THE EAST SO THE ATMOSPHERE MAY BE TOO STABLE BY THEN. A WEAK SURFACE RIDGE WILL BUILD IN FROM THE EAST BRINGING GENTLY EASTERLY TRADE WINDS BACK ON SATURDAY. THE MOISTURE BAND THAT WILL PASS OVER THE STATE DURING THE NEXT COUPLE OF DAYS WILL STALL TO THE NORTH. IT WILL THEN BE THE FOCUS FOR ADDITIONAL HEAVY SHOWER ACTIVITY SUNDAY INTO NEXT WEEK. THE ISLANDS WILL LIKELY BE SOUTH OF THIS ACTIVITY. LOCAL WINDS WILL SHIFT FROM EAST ON SATURDAY TO SOUTHEASTERLY ON SUNDAY...AND POSSIBLY SOUTHERLY NEXT WEEK...DEPENDING ON THE STRENGTH OF THE MOISTURE BAND. && .AVIATION... AIRMET TANGO FOR MODERATE TURBULENCE AROUND THE BIG ISLAND DUE TO STRONG WINDS NEAR THE SUMMIT LEVEL WILL LIKELY REMAIN UP THROUGH TOMORROW MORNING. AIRMET SIERRA FOR MOUNTAIN OBSCURATION ON THE BIG ISLAND WILL LIKELY UP OVERNIGHT AND THE MOUNTAIN OBSCURATION MAY SPREAD TO THE SMALLER ISLANDS LATER TONIGHT. && .MARINE... THE LARGE NORTH SWELL CONTINUES TO SUBSIDE...BUT SINCE THE SWELL IS RUNNING HIGHER THAN THE WAVE WATCH MODEL IS SHOWING...WE WILL MAINTAIN THE HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES THROUGH THE DAY ON THURSDAY. AREAS UNACCUSTOMED TO LARGE NORTH SWELLS WILL CONTINUE TO BE UNDER THE THREAT OF COASTAL EROSION AND DAMAGE TO INFRASTRUCTURE TONIGHT...ESPECIALLY AT THE TIME OF THE EARLY MORNING HIGH TIDE. IN ADDITION...HEAVY HARBOR SURGES ARE EXPECTED FOR NORTH FACING HARBORS AS WELL AS BREAKING WAVES NEAR CHANNEL ENTRANCES...AND A SMALL CRAFT ADVISORY REMAINS IN PLACE FOR HAZARDOUS SEAS THROUGH THURSDAY. THE SWELL WILL STEADILY DECLINE ON FRIDAY AND SATURDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 600 PM THURSDAY FOR OAHU MOLOKAI LANAI KAHOOLAWE MAUI AND THE BIG ISLAND OF HAWAII. HIGH SURF WARNING UNTIL 600 PM HST THURSDAY FOR NORTH AND EAST FACING SHORES OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE. HIGH WIND WARNING UNTIL 600 AM HST THURSDAY FOR BIG ISLAND SUMMITS. WINTER WEATHER ADVISORY UNTIL 600 AM HST THURSDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 600 PM HST THURSDAY FOR ALL HAWAIIAN WATERS EXCEPT MAALAEA BAY. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 6:27 AM HST | Special Marine Warning | HFO | 63 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.